Indiana, 2021

Flash Flood and Flooding in Indiana, December 6, 2021

December 6, 2021 · NWS ILN · 4 events in 1 county or zone

Showers and thunderstorms developed ahead of an approaching cold front. Some of the storms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front. Some of the storms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 6, 12:54 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 6, 12:54 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1254 AM EST Mon Dec 6 2021

.SYNOPSIS...
An area of low pressure will move across the Great Lakes
tonight into Monday, with chances for rain increasing across the
area tonight. Drier and colder conditions are expected Monday,
as another area of high pressure moves in from the west.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Scattered showers are persisting across the area this evening in
continued strengthening low and mid level flow across the Ohio
Valley. This is ahead of a mid level short wave and an associated
cold front. The cold front will push southeast into our area
through the overnight hours and then southeast of our area
through early Monday morning. In the good WAA pattern ahead of
the front, temperatures have been steadily rising across the
area this evening with readings now up into the mid to upper 50s
across much of the area. This trend will continue into the
early overnight hours and with dewpoints also increasing, some
weaker surface based capes will likely be able to sneak up into
at least southwest portions of our area as we head into the
overnight hours. This combined with increasing frontogenetic
forcing along the front in the 03-09Z time frame should lead to
an increase in coverage for showers and embedded thunderstorms,
especially after midnight tonight. Will try to time this out in
the forecast, bringing the highest pops into our west/northwest
areas initially and then sagging them southeast across our area
overnight into early Monday morning. The best chance for
thunder will be across about the southwest half of our area
where the better instability should exist. If we are able to
destabilize enough, effective shear in the 40 to 50 knot range
will be possible later tonight, so there will be a conditional
threat for a few strong to severe storms overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Convection will be ongoing early Monday morning, especially
across the eastern CWA. Then, the cold front will sweep across
the area mid to late Monday morning, bringing an end to the
precipitation. Cold advection will ensue, resulting in falling
temperatures through the day, where temperatures wind up in the
30s by the end of the day.

A tight gradient and cold advection will also keep blustery
conditions in place. Most guidance keeps actual gusts below
typical wind advisory thresholds, but certainly occasional gusts
of 35 to 40 mph should be expected into the afternoon hours
especially across the north.

Winds diminish Monday night as surface high pressure gradually
builds in. Low temperatures will drop into the lower to mid 20s
overnight.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will glide east across the Ohio Valley on
Tuesday, providing dry weather. However, an increasing moisture
fetch ahead of a weak mid-level disturbance will be allowing clouds
to thicken through the day into the evening. By Tuesday night,
broad, weak lift will bring a chance for light snow. Models have
come in colder and weaker today -- with a dry layer persisting in
the low-levels for some time before a few hours of column saturation
occurs early Wednesday morning. While uncertainty is high concerning
the track of the disturbance and depth of moisture, have allowed
some light snow accumulations up to an inch early Wednesday based on
the cold vertical profile.

Mid-level ridging builds into the local area Wednesday night and
Thursday as a deep trough digs into the intermountain west. A weak
disturbance and an accompanying low-level jet may bring light rain
Thursday night before H5 heights rise considerably on Friday and
Saturday. This allows temperatures to reach near 60 degrees both
days. Guidance diverges heading into the weekend as far as
progression of the western trough. Based on this, have opted to stay
with a blend, which provides increasing precipitation chances late
Friday through Sunday. Temperatures will drop back near normal
levels Sunday behind a cold front.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Showers and a few thunderstorms continue to develop in earnest
as of 0530Z. These will continue to become more numerous as the
night wears on and peak in coverage/intensity along a cold front
surging through the area in the hours just before sunrise.
Gusty low level jet will continue to add a low level wind shear
concern until the front passes. At the surface, gusty southwest
winds ahead of the front will turn northwesterly and increase
with gusts toward 30kts in the wake of the front out of the
northwest. These gusts will settle down as sunset approaches on
Monday evening.

Under the heaviest showers/storms, IFR visibilities will be
possible most certainly MVFR cigs/vsbys. Have hit intensity the
hardest in all TAFS in the 08Z-12Z timeframe as the front
crosses the area. In the wake of the front, expect a few rain
showers under stratocumulus before ending mid-morning. Expect
ceilings to be MVFR much of the day but may scatter out/lift to
VFR by the afternoon, but this is a lower confidence forecast.

OUTLOOK...MVFR conditions are possible on Wednesday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP
NEAR TERM...JGL
SHORT TERM...BPP
LONG TERM...Hogue
AVIATION...Binau
Hazardous weather outlook, Dec 6, 12:39 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1239 AM EST Mon Dec 6 2021

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
070545-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
1239 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Sustained winds of 25 mph with gusts to 40 mph are possible tonight.
Locally heavy rain is possible overnight which may cause minor
flooding along small creeks and streams, or in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Sustained winds of 25 mph with gusts to 40 mph are possible Monday.
Otherwise, there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>098-OHZ077-078-070545-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Hamilton-Clermont-
1239 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Showers and a few thunderstorms are expected tonight. A few storms
have the potential to produce strong or even locally damaging winds
after midnight. Locally heavy rainfall may cause minor flooding
along small creeks and streams, and in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ099-100-OHZ073-074-079>082-088-070545-
Mason-Lewis-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
1239 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 6, 12:14 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1214 AM EST Mon Dec 6 2021

INZ066-073-060545-
Franklin IN-Ripley IN-
1214 AM EST Mon Dec 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FRANKLIN AND NORTHERN RIPLEY COUNTIES THROUGH 1245 AM EST...

At 1214 AM EST, a strong thunderstorm was located 7 miles northwest
of Osgood, moving northeast at 55 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Batesville, Osgood, Oldenburg, Sunman, Napoleon, Millhousen, Otter
Village, Huntersville, Hamburg and Ballstown.

This includes I-74 in Indiana between mile markers 145 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8544 3927 8530 3938 8530 3940 8526
      3924 8508 3922 8508 3907 8544
TIME...MOT...LOC 0514Z 240DEG 49KT 3919 8541

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Special weather statement, Dec 6, 12:18 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1218 AM EST Mon Dec 6 2021

INZ066-074-OHZ070-077-060545-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
1218 AM EST Mon Dec 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN, NORTHEASTERN DEARBORN, NORTHWESTERN HAMILTON AND WESTERN
BUTLER COUNTIES THROUGH 1245 AM EST...

At 1217 AM EST, a strong thunderstorm was located 7 miles northwest
of Bright, moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Hamilton, Oxford, Harrison, Bright, Ross, Seven Mile, Darrtown,
Williamsdale, Logan, Reily, New Miami, Millville, St. Leon, Scipio,
West Harrison, Cedar Grove, Mount Carmel, Collinsville, Interstate 74
at US Route 52 and Rockdale.

This includes the following Interstates...
 I-74 in Indiana between mile markers 159 and 171.
 I-74 in Ohio between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3919 8498 3932 8507 3956 8459 3939 8451
TIME...MOT...LOC 0517Z 239DEG 41KT 3926 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
Special weather statement, Dec 6, 12:46 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1246 AM EST Mon Dec 6 2021

OHZ061-070-071-060600-
Montgomery OH-Warren OH-Butler OH-
1246 AM EST Mon Dec 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN BUTLER,
NORTHWESTERN WARREN AND SOUTH CENTRAL MONTGOMERY COUNTIES THROUGH 100
AM EST...

At 1245 AM EST, a strong thunderstorm was located over Trenton,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Hamilton, Middletown, Fairfield, Miamisburg, Lebanon, Springboro,
Monroe, Trenton, Franklin, Carlisle, South Middletown, Seven Mile,
Hunter, Williamsdale, Four Bridges, New Miami, Hughes, State Route 63
at State Route 741, Maustown and Pekin.

This includes I-75 in Ohio between mile markers 26 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3934 8451 3947 8462 3965 8426 3949 8409
TIME...MOT...LOC 0545Z 240DEG 42KT 3945 8446

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Special weather statement, Dec 6, 1:04 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
104 AM EST Mon Dec 6 2021

INZ073-060630-
Ripley IN-
104 AM EST Mon Dec 6 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL RIPLEY
COUNTY THROUGH 130 AM EST...

At 104 AM EST, a strong thunderstorm was located 7 miles southwest of
Osgood, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Versailles, Milan, Osgood, Holton, Otter Village and Versailles Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3915 8544 3921 8511 3911 8510 3907 8511
      3899 8544
TIME...MOT...LOC 0604Z 252DEG 41KT 3907 8541

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Ripley

When
December 6, 2:30 AM EST to 3:30 AM EST
Where
Ripley County, 0.87 mi NE of Sunman to 0.74 mi NNE of Sunman
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -85.090

High water was reported along State Route 101.

Flood, Ripley

When
December 6, 3:00 AM EST to 4:00 AM EST
Where
Ripley County, 3.2 mi SW of Morris to 3.43 mi SW of Morris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.244, -85.218

Water was reported over Delaware Road, in the vicinity of 1150 North.

Flood, Ripley

When
December 6, 3:30 AM EST to 4:30 AM EST
Where
Ripley County, 1.17 mi N of Penntown to 1.32 mi N of Penntown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.287, -85.103

Rosfeld Road near St Marys Road was impassable due to high water. One vehicle was stranded.

Flash Flood, Ripley

When
December 6, 5:00 AM EST to 6:00 AM EST
Where
Ripley County, 1.84 mi N of Penntown to 1.96 mi N of Penntown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.297, -85.102

An occupied vehicle was trapped due to rising water along St Marys Road, north of Sunman.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988204, 988208, 988209, 988203.